Risperdal and difficult children

Discussion in 'General Parenting' started by AllStressedOut, Oct 3, 2007.

  1. AllStressedOut

    AllStressedOut New Member

    The new psychiatrist started all 3 difficult children on risperdal 2 weeks ago. My middle difficult child couldn't start his until returning from camp, so he's only been on it about a week.

    It seemed like the miracle cure for youngest difficult child the first week. He had very few tally marks or none at all with a big smiley face on his chart from school. I was so excited and finally taking a breather. I thought we had finally figured it out for him. Then this week began. He had 3 tally marks Monday and two yesterday. With the info on the charts, it implies more than 1 tallie mark in a day is rare because it says 3 warrant a phone call to mom or dad. I don't know how today has gone yet, but I'm bummed. I don't know if the medications are or are not working and I have no clue what to report to the psychiatrist next week.

    Middle difficult child started his medications last Wednesday and I haven't really noticed any change at all in him. His teacher doesn't really communicate with me either, so I have no idea if he's changed at school.

    Oldest difficult child has been very mouthy since starting two weeks ago. He is being more of a smart aleck than usual, especially with me. He is usually VERY respectful when speaking to me, but he's not able to hold his tongue since starting this medication.

    I don't know how much of this is the medicine. Nothing else has really changed at home, so I don't see it just starting up at the same time as medications began.

    Anyone have any experience with this medicine? I'm not really sure what to think and if I should be requesting a change when we go back. Youngest difficult child did seem so much better at first, but now he is the same PIA for his teacher. Oldest difficult child seems fine at school so far, but has become a PIA for me now.
  2. smallworld

    smallworld Moderator

    What doses of Risperdal are they taking?
  3. AllStressedOut

    AllStressedOut New Member

    Oh, sorry! I meant to include that!

    Youngest difficult child- .25 mg at breakfast and dinner
    Middle difficult child- .25 mg at dinner
    Oldest difficult child- .5 mg at dinner

    Does anyone know if it affects your kidneys or bladder? My youngest difficult child is having to go to the bathroom constantly at school, but not at home really. I thought it was just him trying to get out of class, but today he is doing it at home too.
  4. Steely

    Steely Active Member

    Well.........medications can have a variety of reactions, just depending on the chemical make up of each person. As far as your older child, I would tell the psychiatrist that it seems to be making him more impulsive, and that the middle child it has done nothing for, and let the dr figure it out from there.

    As far as the youngest child, his body may have acclimated to the .25 and he might need a higher dose. It is good news that things went so well for a bit. That means he responds well to the medication, and the dosage might just need to be adjusted.

    Keep us posted, and I hope things settle down again for you.
  5. tired Cheryl

    tired Cheryl New Member


    I am going through the same exact scenario! I relented to trying Riperdal when difficult child was kicked out of private prechool two weeks ago (he had failed at two others as well.)

    That evening we started him on 0.25mgs and did not notice any change for four days. Then it was very nice. Subtle but nice. Fewer meltdowns and less intense for about a week. This Sunday we were back to square one.

    Had appointment with neurologist today and she told me that most kids with these problems need around 3 mgs but they always start as low as possible. She is increasing his dose to 0.5 every night and if that doesn't help we will add another 0.25 in the am.

    He had a MAJOR meltdown at Children's hospital-will post more later

    I am eager to hear about your experiences. Feel free to PM me or I'll just keep checking the Gen Forum.

  6. AllStressedOut

    AllStressedOut New Member

    Well, I just heard back from middle difficult children teacher. He says that difficult child has actually had more trouble with his ADHD symptoms since starting. He also said he gave the substitute quite a bit of trouble today. My middle difficult child is usually my best behaved among my difficult children. I'm really disappointed to hear this. Some of you may remember that I don't think middle difficult child is bipolar, I only think he has ADHD. So maybe this is what the doctor needs to hear to put him on only ADHD medications? I don't know.

    I also found out that youngest difficult child had another smiley face day today. :smile:

    Cheryl-our psychiatrist also said that the dose may need to be upped and this was the lowest. He put youngest difficult child on a morning and evening dose to help even him out, but it doesn't seem to keep him level from day to day.

    I guess I don't expect perfection every day, but I was hoping for only 1 tally mark a day. Three in one day after having so many good days rains on my parade.

    I'm at a loss as to the behaviors he chooses too. Some days he seems to really be angry, but most days he just seems to be in his own little world.

    We did chores today and it was the first time he got to do a chore his big brothers have been doing since 2nd grade. He had middle difficult child as a "supervisor" and when husband walked in this evening he told husband he was doing the chore as a treat for having a smiley face day. LOL This is kinda what I mean about his own little world. The strangest things are "good" or fun to him. Middle easy child said, well, if you think its a treat, here, do mine too. Ahh, kids! :hammer:
  7. jannie

    jannie trying to survive....

    I would definately let your child use the bathroom as needed. One side effect for my difficult child on this medication was accidents both during the day and sometimes at night. All of a sudden he'd be wet--

    Glad to hear about the happy faces for younger difficult child. Fingers crossed that there are more benefits to come.
  8. AllStressedOut

    AllStressedOut New Member

    I do and I've yelled at a few teachers before for not always allowing it, I just wasn't sure if it was medication related.

    I don't think its right to tell a kid they can't go. If they have an accident at school, they would be mortified. I'd be furious if this happened to one of my kids because a teacher kept them from going after asking.
  9. waytootired

    waytootired New Member

    My difficult child was on Risperdal for 10 months. It really helped behaviors and impulsiveness a lot although side affects got to be to much. Restlessness in his legs were really bad the last few months, he gained 15 pounds causing high cholesterol & high triglycerides and had to go off. From what I understand Risperdal isn't a medication you stay on long term anyway. Just our experience.....
  10. totoro

    totoro Mom? What's a GFG?

    We used it last year, as an FYI I would go very slow and low with it... If I were to do it again... It was our first medication and I had no idea how K would react. Now I know. With AP's stick to very low doses and titrate them slowly even if you get impatient. THis decreases the side effect risks...

    K had to intense if a Dystonic reaction and agression with Risperdal... but it did stop the rages and hallucinations.

    Good luck